Over the past several weeks, I became increasingly ill with what I believed were food allergy symptoms; more and more foods (I was never sure which ones)provoked shortness of breath, gagging, reflux, tachycardia, and panic, until finally everything seemed to make me sick. Two weeks ago, I could no longer eat more than very small amounts of food; attempts to eat (and at times to drink)brought on nausea, dizziness, gagging,mucus/reflux in my throat, and early satiety. After going to the ER a week ago with what I thought was cholecystitis (pain uner the lower right rib cage, back pain), I was told that I had esophagitis and given Protonix. This has helped only slightly.
The gastroenterologist who performed my endoscopy today gave me a tentative diagnosis of eosinophilic esophagitis; biopsy results won't be back for several days. This made me hopeful that the condition could be controlled with steroids; however, researching Internet horror stories gives me the impression that I could end up on an elemental diet or being fed nasogastrically. Also, this doctor stated that the condition was not caused by foods or medicines; this doesn't add up. What is the prognosis of this condition if treated with swallowed (or oral)steroids? Is it possible that I could eat normally again without resorting to an elimination diet or becoming unable to eat at all? If I have this condition, should I be taking PPIs? Is it safe to take 40 mg of Protonix twice daily, as the gastroenterologist wants me to do? Would taking antihistamines do any good? How likely a culprit is mold/pollen/animal dander?Are there experimental treatments which might be more effective than steroids? If so, where should I go? Thanks.
Eosinophilic esophagitis is presumably an allergic disorder. If this is truly the diagnosis - as shown on the biopsy - the first step would be a swolloed steroid (i.e. 2 puffs of an steroid inhaler, swallowed). Most patients are unlikely to fully respond to Protonix alone - but for cases of GERD, this can be helpful.
Occasional patients respond to antihistamines - but this has only been studied in small trials.
The cause of this disorder is unknown. It is presumed to be exacerbated by various allergens, but this has not been conclusive.
I would discuss the option of a topical corticosteroid with you gastroenterologist.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
My biopsies have returned as being "just" esophagitis-- too few eosinophils to be EE. However, the gastroenterologist remarked that the endoscopy looked to him as if it were EE.
I was so miserable last Wednesday that I dragged myself out to the drugstore, purchased Claritin and cromolyn sodium, and began dosing myself. I immediately noticed a difference for the better (able to get down more than 1000 calories of soft/liquid food; less nausea, some improvement in digestive motility); I also changed myself back to Prevacid (which admittedly I had not been taking regularly for perhaps 11/2 years) because I believed that Protonix was making me sicker. I asked the gastroenterologist to give me Flovent (or Gastrocrom), but he wants me to swallow the cromolyn spray that I purchased and "see how [I] do over the next 3-4 weeks." He stated that whether this is EE or reflux esophagitis, it should get slowly but steadily better. Is this indeed the case? Should not I be taking Gastrocrom? Would it be excessively dangerous to obtain Flonase from another physician (if possible) and begin using it?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.